Skip to Content

Has Accutane been linked to long-term rectal pain and discomfort, especially during bowel movements?

Responses (4)

cupcake7667 5 Jan 2013

Oh boy! I know Accutane is a horrible drug as far as the havoc it can cause to us internally. I checked my pharmaceutical book (dietitian, not doctor but books are the same) and I saw nothing even remotely related to your symptoms. Your symptoms may be linked to a much more serious condition and I would get into your doctor ASAP (not to scare you but you want to be proactive) or could be related to something as common as hemorrhoids. Have you had hemorrhoids before? And how long term are we talking? Any blood in stool? Abdominal pain? Irregular BM''s? Regardless, get into your GP to discuss so they can steer you in the right direction? I'm sorry. GI stuff is the worst. Best of luck and sending healing thoughts!

julide68 9 Jan 2013

Thank you for your input. I actually have celiac disease so I have a regular GI doctor I see for this condition; nevertheless, interestingly enough, 6 months after I finished my accutane treatment in June of 1995, I started having irregular bowel movements with rectal pain/irritation. After 2 years of subsequent gastrointestinal issues, mainly gastritis and diarrhea, I was diagnosed with Celiac Disease. I can't help but think that the Accutane did something to my immune systems to spur the Celiac disease on. Unfortunately, I can't prove it, but would never recommend anyone take this drug, based on my experience with the long-term consequences on my health.

cupcake7667 9 Jan 2013

I have celiac too, self diagnosed as I went in for the biopsy after being gluten free and I'm a dietitian, so I know better but when I eat gluten, I look 9 months pregnant, my tummy so distended and painful . you could be right. Celiac is an autoimmune disorder and accutane is the devil. I wouldn't be surprised. It's so awful. I was put on it my first year of college and I barely had acne. I had pimples. But they put me in it and I developed cystic acne. I had people asking me if I was getting beat up, no joke because of these huge cysts under my skin all over my face. Great first year of college, no freshman fifteen, just looking like I had growths under my skin! I finally found a good dermatologist where I went to school and she took me off immediately. The cysts had to be lanced and drained. It was horrible!!! So are you feeling better now? I have so many GI issues!!! I am thinking you're into something...

Delila 5 Jan 2013

Hi, Cupcake is right, the symptoms you are describing are not known side effects - unless you are experiencing a listed side effect that leads to another symptom, for example, diarrhoea - leading to rectal pain & discomfort. I have added the link listing information for Accutane below. I also think you need to discuss this with your doctor
https://www.drugs.com/accutane.html

cupcake7667 5 Jan 2013

Thanks for including the link. I immediately went back and tried to post it but couldn't. :-)

Anonymous 5 Jan 2013

Hello julide68, & welcome to the site. Considering all the side effects of this drug which does includce your symptoms by the way, I would be leary of even taking it.! If you have severe acne, they have other treatments as well without so many side effects. Accutane dries out muscous membranes, & there fore could c ause constipation. Drinking lots of water & taking some milk of magnesia or magnesium inn pill form of 500 to 100mg a day would help this. However please check with your doctor first. Here is part of what they say to doctors about accutane:

Gastrointestinal

Gastrointestinal side effects have included inflammatory bowel disease, pancreatitis, bleeding and inflammation of the gums, colitis, esophagitis/esophageal ulceration, ileitis, nausea, and other nonspecific gastrointestinal symptoms. Taste disturbances (such as loss of taste), anal fissure, and rectal bleeding have been rarely reported. Read more here:

aprettygood 13 Jan 2014

Based on my personal experience, yes. Accutane can definitely cause long long term rectal issues. It seems that this has also recently been added to the list of possible rare side effects. Absolutely have a doctor look into any other possible causes, but for me the issue has been completely linked with my use of the drug. I hope my personal case history can be helpful.

I completed one and a half courses of Accutane, and stopped the second course because I was experiencing severe rectal pain with bowel movements. I was told by my doctor that this was not a known side effect, but based on the experience I am 100% sure that it was.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions